Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 59, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2024, 4:11 PM MDT for Iron County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2024, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 18, 2024, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 30 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3607 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114
WGUS55 KSLC 182211
FFWSLC
UTC021-053-190115-
/O.NEW.KSLC.FF.W.0059.240818T2211Z-240819T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
411 PM MDT Sun Aug 18 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Iron County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 715 PM MDT.
* At 411 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry
washes, slot canyons, and streams.
* Some locations that will experience flash flooding include...
Zion National Park, Kolob Canyon, La Verkin Creek, and Bear Trap
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3750 11314 3744 11314 3744 11309 3737 11309
3737 11320 3746 11323 3748 11320 3751 11320
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK2 follow-up statements
517
WGUS75 KSLC 182348
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
548 PM MDT Sun Aug 18 2024
UTC021-053-190115-
/O.CON.KSLC.FF.W.0059.000000T0000Z-240819T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Washington UT-
548 PM MDT Sun Aug 18 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT THIS
EVENING FOR SOUTHERN IRON AND EAST CENTRAL WASHINGTON COUNTIES...
At 548 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry washes,
slot canyons, and streams.
Some locations that will experience flash flooding include...
Zion National Park, Kolob Canyon, La Verkin Creek, and Bear Trap
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3750 11314 3744 11314 3744 11309 3737 11309
3737 11320 3746 11323 3748 11320 3751 11320
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT355
WGUS75 KSLC 190110
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
710 PM MDT Sun Aug 18 2024
UTC021-053-190120-
/O.EXP.KSLC.FF.W.0059.000000T0000Z-240819T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Washington UT-
710 PM MDT Sun Aug 18 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT THIS EVENING FOR
SOUTHERN IRON AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM MDT for portions of
central, southern, and southwest Utah.
&&
LAT...LON 3750 11314 3744 11314 3744 11309 3737 11309
3737 11320 3746 11323 3748 11320 3751 11320
$$
MTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:14 PM MDT, 57 minutes earlier.
Area forecast discussion, Aug 18, 3:14 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
314 PM MDT Sun Aug 18 2024
.SYNOPSIS...Monsoonal moisture will remain in place through the
early part of the week before drier air moves in for Tuesday.
Another monsoon surge is expected Wednesday into the end of the
week.
&&
.SHORT TERM...Another monsoon thunderstorm day is underway for
much of the forecast area. Satellite analysis shows high pressure
in vicinity of north Texas with broad southerly flow over the
Four Corners states. This has brought PWATs over an inch to much
of Utah, including 1.2" to the Lake Powell vicinity. Satellite
products suggest this is running about 170% of normal. An MCV has
drifted northward across the UT/AZ border with the center of
circulation currently south of Escalante. Convective activity is
most pronounced on the western and northern periphery of this
feature, stretching from Washington County northeastward to the
Uintas. Overall, storms are more scattered than yesterday with
less instance rainfall rates, but still pose a flash flooding
threat in sensitive areas such as dry washes, slot canyons, and
recent burn scars. Severe potential meanwhile is somewhat
diminished vs yesterday with less synoptic level support, a bit
less shear, and a cap for surface-based convection. Nevertheless,
with mixed-layer CAPE of 1000 J/Kg across a broad area, we have
seen a few stronger cells capable of gusty winds and small hail in
addition to the heavy rain threat. Similar to what transpired in
northern Utah yesterday, areas behind the MCV that is rolling
through (generally south of the San Rafael Swell and east of
Kanab) will likely see clearing and more stable conditions after
it passes. Lastly, a bit of nocturnal convection lingering from
the evening into the early overnight hours is possible over
northern Utah, shifting eastward overnight.
One more day of scattered monsoonal showers/thunderstorms is in
store for Monday, though with reduced coverage of storms as PWAT
starts to decrease, dropping to an inch or less for most of the
forecast area. Convection may also develop near
the moisture gradient across western Utah during the afternoon, with
activity waning during the late afternoon to evening hours.
.LONG TERM (After 12Z/6AM Tuesday), Issued 426 AM MDT...
While the long-term period begins fairly dry, another surge of
moisture will produce more showers and thunderstorms by the end of
the week. A closed low moving inland could bring cooler, drier
weather to the area next weekend.
Largely unchanged from previous forecasts, the longwave pattern
through at least Thursday features ridging to the east and a
developing trough over the PacNW. Though Monday will be quite active
once again, a subtle change in flow direction to more westerly will
allow drier air to move into the area for Tuesday, especially across
the north. Models have trended even drier since yesterday; thus,
precipitation chances are now limited to higher terrain of southern
UT, mainly near the Boulder Mtn/Capitol Reef area. Moisture then
will start to make its return on Wednesday, expanding those
precipitation chances further north and west. These chances will
further expand in coverage and intensity heading into Thursday and
Friday with additional moisture advection from the south.
Our attention then turns to this trough developing into a strong
closed low along the west coast. There is still plenty of
uncertainty in its progression eastward, though ensemble guidance
suggests it could take a track towards northern UT/northeastern
Great Basin sometime between Friday and Sunday. If the closed low
takes this track, we could see a "cold" front like deterministic
solutions are suggesting..."cold" being relative. Ahead of this
front, strong southwesterly winds are possible, accompanied by more
organized convection given increased shear. This front would then
produce a transition to a much drier air mass and below-normal
temperatures. Keep in mind that this is still 5-7 days out, and the
track of this low could shift elsewhere.
&&
.AVIATION...KSLC...Showers and thunderstorms capable of gusty,
erratic outflow winds, and locally heavy rain are likely from 21-
06Z. Southeast winds, with gusts around 20 knots will prevail, but
wind speeds and directions will be influenced by showers and
thunderstorms. Light southeast winds with dry conditions will
prevail once showers and thunderstorms taper off, with scattered
showers and thunderstorms by around 20Z.
.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
capable of gusty, erratic outflow winds and locally heavy rain will
track from southwest to northeast through the evening. Prevailing
winds will primarily be from the south, with gusts around 20 knots,
but outflow winds will influence wind speeds and directions,
especially from 21-06Z. Dry conditions will last through the
morning, with scattered showers and thunderstorms after 19Z.
&&
.FIRE WEATHER...A moist airmass will remain in place over the area
through Monday, drying slightly but still moist enough to bring a
continued threat of showers and thunderstorms to the area. Many
of these storms will be capable of producing wetting rain, with
locally heavy rain possible. Gusty winds may also accompany
thunderstorms, but gusts over 45 mph will be isolated.
The airmass will see more significant drying by Tuesday, limiting
the extent of any convection. Drier southwesterly flow across
western Utah will bring marginal critical fire weather conditions
Tuesday into Wednesday. For Wednesday in particular, some forecast
guidance is indicating that single digit RHs could shift as far
east as the I-15 corridor. Combined with breezy southwest winds,
this could bring isolated areas of critical fire weather
conditions, depending on fuels. Moisture then starts to return to
the area for the second half of the week, with cooler conditions
appearing more likely by next weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until 10 PM MDT this evening for UTZ113-117-123>126-
128-129-131.
WY...None.
&&
Van Cleave/Cunningham/Wilson
For more information from NOAA's
National Weather Service visit... http://weather.gov/saltlakecityIn the hours before
Special weather statement, Aug 18, 2:03 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
203 PM MDT Sun Aug 18 2024
UTZ122-123-125-182045-
Southwest Utah UT-Southern Mountains UT-Lower Washington County UT-
203 PM MDT Sun Aug 18 2024
...A strong thunderstorm will impact portions of central Washington
County through 245 PM MDT
...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quail Creek State Park, or 21 miles west of Zion National Park,
moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Washington, Hurricane, Quail Creek State Park, Toquerville, Leeds,
Pintura, and Pine Valley.
This includes Interstate 15 between mile markers 18 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3718 11350 3744 11356 3745 11322 3743 11321
3718 11334
TIME...MOT...LOC 2003Z 185DEG 6KT 3725 11342
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HMSpecial weather statement, Aug 18, 2:18 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
218 PM MDT Sun Aug 18 2024
UTZ115-182100-
Western Millard and Juab Counties UT-
218 PM MDT Sun Aug 18 2024
...A strong thunderstorm will impact portions of northeastern Millard
and southeastern Juab Counties through 300 PM MDT
...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm over
Delta, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Delta, Hinckley, Lynndyl, Sugarville, and Sutherland.
This includes the following highways...
US Route 6 between mile markers 83 and 108.
US Route 50 between mile markers 90 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3931 11247 3931 11267 3958 11266 3957 11231
TIME...MOT...LOC 2017Z 196DEG 16KT 3939 11255
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HMSpecial weather statement, Aug 18, 2:29 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
229 PM MDT Sun Aug 18 2024
UTZ106-111-113-182115-
Wasatch Plateau/Book Cliffs UT-Utah Valley UT-
Wasatch Mountains South of I-80 UT-
229 PM MDT Sun Aug 18 2024
...A strong thunderstorm will impact portions of central Utah County
through 315 PM MDT
...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mapleton, or 10 miles northeast of Payson, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Provo, Spanish Fork, Springville, and Mapleton.
This includes US Route 6 between mile markers 177 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4003 11150 4005 11161 4025 11159 4021 11134
TIME...MOT...LOC 2028Z 198DEG 10KT 4010 11155
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HMSpecial weather statement, Aug 18, 2:37 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
237 PM MDT Sun Aug 18 2024
UTZ115-182115-
Western Millard and Juab Counties UT-
237 PM MDT Sun Aug 18 2024
...A strong thunderstorm will impact portions of northern Millard and
central Juab Counties through 315 PM MDT
...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles south of Fish Springs Wildlife Refuge, or 36 miles west of
Delta, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Millard
and central Juab Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3940 11319 3944 11334 3967 11331 3958 11298
TIME...MOT...LOC 2037Z 204DEG 8KT 3949 11323
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HMSpecial weather statement, Aug 18, 2:56 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
256 PM MDT Sun Aug 18 2024
UTZ111-113-117-118-182145-
Sanpete Valley UT-Wasatch Plateau/Book Cliffs UT-
Central Mountains UT-Wasatch Mountains South of I-80 UT-
256 PM MDT Sun Aug 18 2024
...Strong thunderstorms will impact portions of northeastern Sanpete,
southeastern Juab and south central Utah Counties through 345 PM MDT
...
At 255 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Mount Pleasant to near Wales.
Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moroni, Mount Pleasant, Wales, Fairview, Fountain Green, Spring City,
Milburn, and Indianola.
This includes the following highways...
US Route 6 near mile marker 202.
US Route 89 between mile markers 269 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3996 11120 3944 11149 3939 11188 3986 11156
TIME...MOT...LOC 2055Z 235DEG 18KT 3975 11150 3947 11171
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HMSpecial weather statement, Aug 18, 3:21 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
321 PM MDT Sun Aug 18 2024
UTZ115-182200-
Western Millard and Juab Counties UT-
321 PM MDT Sun Aug 18 2024
...A strong thunderstorm will impact portions of central Juab County
through 400 PM MDT
...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Fish Springs Wildlife Refuge, or 35 miles
northwest of Delta, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Juab
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3954 11305 3959 11328 3990 11314 3975 11277
TIME...MOT...LOC 2121Z 215DEG 17KT 3964 11311
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:00 PM MDT | Special Weather Statement | SLC | Millard | 30 min |
| Aug 17, 6:54 PM MDT | Special Weather Statement | SLC | Millard | 36 min |
| Aug 17, 7:00 PM MDT | Special Weather Statement | SLC | 30 min | |
| Aug 17, 7:59 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Aug 17, 8:29 PM MDT | Special Weather Statement | SLC | Tooele | 31 min |
| Aug 17, 9:00 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| Aug 17, 11:14 PM MDT | Special Weather Statement | SLC | Salt Lake | 46 min |
| Aug 18, 10:08 AM MDT | Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more | 12 hr |
| Aug 18, 12:43 PM MDT | Special Weather Statement | SLC | 47 min | |
| Aug 18, 1:34 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 18, 1:35 PM MDT | Special Weather Statement | SLC | Juab | 40 min |
| Aug 18, 1:41 PM MDT | Special Weather Statement | SLC | Sanpete | 49 min |
| Aug 18, 2:03 PM MDT | Special Weather Statement | SLC | Washington | 42 min |
| Aug 18, 2:07 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Aug 18, 2:18 PM MDT | Special Weather Statement | SLC | Juab | 42 min |
| Aug 18, 2:29 PM MDT | Special Weather Statement | SLC | Utah | 46 min |
| Aug 18, 2:37 PM MDT | Special Weather Statement | SLC | Juab | 38 min |
| Aug 18, 2:56 PM MDT | Special Weather Statement | SLC | Sanpete | 49 min |
| Aug 18, 3:13 PM MDT | Areal Flood Advisory | SLC | Sanpete | 3 hr |
| Aug 18, 3:21 PM MDT | Special Weather Statement | SLC | Juab | 39 min |
| Aug 18, 4:24 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 18, 4:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 45 min |
| Aug 18, 4:45 PM MDT | Special Weather Statement | SLC | Juab | 45 min |
| Aug 18, 4:55 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 3 hr |
| Aug 18, 5:10 PM MDT | Areal Flood Advisory | SLC | Tooele | 3 hr |
| Aug 18, 5:20 PM MDT | Areal Flood Advisory | SLC | Washington | 115 min |
| Aug 18, 5:38 PM MDT | Special Weather Statement | SLC | 52 min | |
| Aug 18, 5:52 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 23 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.